Simple deviation analysis of two-dimensional viral DNA walks

Tai Hsin Hsu, Su Long Nyeo

Research output: Contribution to journalArticlepeer-review


We consider the method of two-dimensional DNA walks based on three independent groups of mapping rules for 21 DNA sequences of animal and plant viruses, and for the sequences of irrational and random numbers. This method provides a visualization tool for the determination of the regional abundance of nucleotides in DNA sequences. By defining a statistical deviation and a maximum-deviation ratio for a DNA walk, we find that the maximum-deviation ratios for the 21 viral DNA sequences are generally larger than those of the random-number sequences of same lengths. It is shown that the viral DNA sequences generally have the smallest maximum-deviations with the same mapping group, and that greater difference between CG and AT contents is associated with larger maximum-deviation ratio. Also it is possible to distinguish a viral DNA sequence from a random-number sequence if the lengths of the sequences are longer than 2000 base-pairs. Other possible applications of the two-dimensional DNA walks are mentioned.

Original languageEnglish
Pages (from-to)221-243
Number of pages23
JournalJournal of Biological Systems
Issue number3
Publication statusPublished - 2003 Sept 1

All Science Journal Classification (ASJC) codes

  • Ecology
  • Agricultural and Biological Sciences (miscellaneous)
  • Applied Mathematics


Dive into the research topics of 'Simple deviation analysis of two-dimensional viral DNA walks'. Together they form a unique fingerprint.

Cite this